Last updated: March 11, 2022
ACLS Does not certify anyone to run a code. That is a facility policy. With that said, any nurse has within their scope of practice the administration of acute care medications. However, I believe that a nurse requires an order to do so (standing written orders, verbal, or written order)
1/3 of the chest or 2 inches is the compression depth. 2.5 inches is the maximum.
There is no difference in response to hypothermia
The medications in a crash cart are the decision of individual facilities or regulatory agencies, not AHA.
Passive ventilation is practiced by EMS. A nonrebreather with 100% oxygen is placed while doing high-performance compressions. The theory is that the patient is ventilated passively. In the 2019 recommendations, this did not hold up to science and so is being removed although it remains an EMS practice.
For arrest team response is under 5 minutes. For use of an AED outside critical care is under 3 minutes.
It is pulmonary end-tidal CO2
tPA is recommended to be administered within 3 hours of symptoms onset, or up to 4.5 hours of symptom for some indications. Refer to tPA administration guide.
Adenosine is the treatment for regular narrow complex tachycardias and in some cases to differentiate regular wide complex tachycardias. The initial dose is 6 mg followed by 12 mg if needed.
5-20 mcg/kg/min to achieve a systolic blood pressure greater than 90 or MAP greater than 65.
The metabolic rate in cardiac arrest is greatly decreased (30% cardiac output at most) therefore oxygen needs are much lower. It is this concept that “hands-only CPR” for lay persons is based.
PALS emphasizes resuscitation in children less than 8 years or pre-puberty. The approach to resuscitation is vastly different between adults and children. One small example: adults have primary ischemic arrests (usually ventricular fibrillation) Infants and children rarely do. They arrest secondary to another cause such as hypoxia or hypovolemia. The list of differences is indeed a large one.
In adults of small stature, should ACLS or PALS be used? In other words, is weight-based dosing appropriate for small adults (i.e., 20 kg)?
Pediatrics ends at puberty. Medications that are always weight-dosed would be adjusted by the smaller bodyweight, for example, Dopamine at 2–10 mcg/kg/min. The whole dose would use adult doses. This would include medications like epinephrine 1 mg or Amiodarone 300 mg during the arrest.
It depends upon the standing orders within your hospital.
PALS certification is simply a recognition of completion of a continuing education course. The AHA simply puts forth “treatment recommendations” based on current science. It is always up to the licensed provider to practice medicine according to what he/she determines to be best for his/her practice. There is no “administration” on any subject that tells physicians how to practice medicine. They carry their own liability and peer review process.
Pediatric is defined as ending at puberty. However, it is acceptable for pediatric tertiary hospitals to use the definition of “end of the 18th year” and most do. PALS is aimed at the infant (under one) and child age groups (puberty or 8). After that age adult CPR is applicable and given body weights (averages) adult doses begin to safely apply.
There is no requirement anywhere that says anyone must be ACLS certified. Most regulatory agencies do however require training in resuscitation for anyone administering or monitoring patients receiving anesthesia or sedation. Most facilities utilize ACLS or PALS to fulfill this need, but it is not a requirement.
If you are talking about ACLS and PALS, yes they are good worldwide. If you are talking about your EMT certification, no, you will need to complete whatever your new state requires.
PEA should NOT be treated with defibrillation (AED). The only treatment for PEA is to find the cause (usually hypovolemia or hypoxia) and to fix it.
Yes, PEA can be the result of defibrillator VF or VT but the treatment for PEA remains the same in this scenario. CPR, epinephrine, and searching for a reversible cause.
Yes. The NIHSS stroke scale needs to be completed prior to presenting the patient to the neurologist; however, the CT is the number one priority and nothing but life threats should delay it. The main reason is logic. If the CT is positive for head bleed, the entire process changes. You are no longer against a clock for thrombolysis. Once the CT is done, the rest of the checklist for rTpa can be completed. If the CT is positive for bleeding, then the checklist is completely unnecessary.
No, what it means is if the CT scanner is available, do it and do the ECG after the CT. You want the CT done as early as possible so that a diagnosis can be made.
Yes, each room that you are doing procedures in would need a crash cart. You should have a crash cart in every exam room. Having one crash cart at one satellite office will not help you to save someone at the other two offices. For example, if you keep one crash cart in each office and you just so happen to have two people suddenly crash on you that same day (very unlikely, but very possible) and on the first person you used the medication that you also needed on the second person, your crash cart is no longer ready to go and fully equipped after its use from the first patient crash!
The bradycardia algorithm recommendation remains "in the absence of immediately reversible causes, Atropine remains the first-line drug for acute symptomatic bradycardia. If atropine is ineffective transcutaneous pacing may be employed. Dopamine and epinephrine may be successful as an alternative to transcutaneous pacing." There is a side note to "not rely on Atropine in Mobitz II or 3rd Degree Heart Block if you know it is likely to be an intranodal tissue block such as the bundle of His or more distal conduction system. However, in an acute event, it is unlikely that this diagnosis can be easily made and therefore atropine remains first-line. (C) 2016 American Heart Association. ISBN 978-1-61669-400-5 First printing March 2016. Page 124–125
A monitor set for synchronization must have an organized rhythm to “sync” to. It uses the R wave to time the delivery of the shock. The monitor must be turned OFF the synchronization mode immediately and turned to defibrillation or it WILL NOT DISCHARGE at all. The defibrillation dose in general doubles that of synchronized cardioversion. Check your manufacturer’s guidelines, but most are between 150 joules and 200 joules for the first defibrillation.
Yes, aspirin remains an important adjunct therapy to any reperfusion strategy used in infarction as well as the treatment of unstable angina for infarction prevention.
1 mm is the indication. The ST segment does not start at the T wave though, it ENDS (ST) at the T wave and begins at the end of the QRS, thus labeled ST. Any deviation above or below by 1mm (one small square) is clinically significant.